|Sugars, carbohydrates, insulin, fatigue, oh my!
Aug 19, 2001
Hello again. It'sTom from Chicago checking in with my usual report of fatigue. However, I seem to have a clue as to a possible cause of this. I notice that my Crixivan now has a warning for Diabetics (that they should be more aware of their insulin levels) For the past five years I've had symptoms that have had a tendency to mimic diabetes. As I had mentioned before I've lost 65 pounds (Thanks you Xenadrine, Ginseng, Dried Oats, Vitamin C, and Fish Oils). I also went to a primarily protein diet (no jokes about the protein drinks - thank you!). Anyway, I notice that if I have a day with bread, potato, pasta, or other carbohydrates and sugars, I develop a tremble, I am totally wiped out energy-wise, and am prone to mood swings (mostly negative).
This was particularly noticeable in 1997 when Norvir was prescribed at 12 capsules a day. I went nuts whenever I had too much sugar. You can bet my reaction to alcohol was more than just a little dramatice at the time. Also it was dramatic when I was prescribed 50 (yes FIFTY) Amicar tablets a day for ITP. So what gives? How come Doctors aren't coming up with the simple conclusion that insulin can also be a culprit in this fatigue issue. I've had a glucose tolerance test and that didn't prove anything. I've also done the Androgel/Creatine thing. (That's how I turned into Shelly Winters)
Anyway, you've been most helpful. I bow to Gino's Pizza in your honor. <Tom steps down from soapbox to take well deserved rest>
Response from Dr. Frascino
Well, let's see now - xenadrine, ginseng, dried oats, vitamin C, fish oils, protein diets, carbohydrate and sugar binges, trembling, vicious mood swings, alcohol problems, and lots of Gino's Pizza? You really are Shelly Winters aren't you? Loved your performance in Poseidon Adventure. You can start humming "There's Got To Be a Morning After" while reading this reply.
You are correct that protease inhibitors like Norvir and Crixivan can lead to problems with "insulin resistance." A small portion of folks on these meds actually gets frank diabetes. Luckily, your glucose tolerance test was normal. Although, it's tempting to blame fatigue on a "simple conclusion" that insulin is the culprit. Unfortunately, it is not the answer for most cases of HIV-related fatigue. Could it be your problem or part of your problem? Possibly. You may need to check this out with your HIV specialist or an HIV-knowledgeable endocrinologist. Don't be too surprised if it's not the total answer. Have you seen an HIV-knowledgeable nutritionist? The adequacy of your diet may need to be evaluated, despite those ever-so-tasty high-protein "snacks!"
By the way, are you exercising? Remember what happened to Shelly when she tried to swim through the hull in Poseidon Adventure? Now would you jog down to Gino's and order a pepperoni to go for me, please?
Slightly more relieved now -- and all "worried well" and "am I infected" folks!
Answer this question, damn it!!!
- Are Coughing And Sneezing Hiv Symptoms?
- If You Have A White Hairy Tongue Does That Mean You Have Hiv?
- Who Has The Right To Know About Patient's Hiv Status?
- How Long Do The Hepatitis B Vaccine Stay In Your System?
- How Long Can Hiv Hide In A Person's Blood?
- What Does An Indeterminate Hiv Test Results Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.